Ohio, 2004

Hail in Ohio, August 18, 2004

August 18, 2004 · NWS RLX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 18, 9:12 PM EST, 23 minutes earlier.

Area forecast discussion, Aug 18, 9:12 PM EST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
1012 PM EDT WED AUG 18 2004

.SHORT TERM (REST OF TONIGHT THROUGH THURSDAY)...

MADE SLIGHT ADJUSTMENTS TO POPS INCLUDING SLIGHT INCREASE WESTERN
ZONES.  WORRIED A BIT ABOUT ESE PROPAGATION OF MCS BACK NEAR
CINCINNATI ATTM.  ADJUSTED SKY...WX AND QPF TO GO WITH POP
ADJUSTMENTS.  TEMPERATURES APPEARED ON TRACK.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 810 PM EDT WED AUG 18 2004

AVIATION (00Z TO 00Z)...

MVFR FOR VIS PREDOMINATES OVERNIGHT.  OCCASIONAL IFR FOG POSSIBLE
ESPECIALLY AT EKN BUT MID DECK SHOULD PRECLUDE MUCH OF IT.

LIGHT SOUTHWEST FLOW THROUGH PERIOD.  THUNDERSTORMS FORMING ALONG
WEAK WARM FRONT OVER LOWER OHIO VALLEY MAY AFFECT HTS AND CRW LATE
TONIGHT AND PERHAPS EVEN BKW THURSDAY MORNING BEFORE DISSIPATING.

HAZE SHOULD THIN OUT FOR THURSDAY AFTERNOON AS CUMULUS FORMS ATOP
MIXING LAYER.  COLD FRONT WILL APPROACH SLOWLY FROM THE NORTH
THURSDAY AFTERNOON.  CODED UP THUNDER FOR PKB AND
CKB...THUNDERSTORMS RIGHT ALONG THE FRONT MAY BE QUITE STRONG.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 340 PM EDT WED AUG 18 2004

SHORT TERM (REST OF TONIGHT THROUGH FRIDAY)...

QUIET AND SEASONABLE AFTERNOON ACROSS THE REGION.  NOT ENOUGH
INSTABILITY TO GENERATE SHRA THIS AFTERNOON...EVEN CU COVERAGE IS
NOT IMPRESSIVE.

FOR LAST COUPLE OF DAYS...MODELS HAVE INSISTED ON GENERATING PRECIP
OVERNIGHT IN WARM ADVECTION/INCREASING THETA E FEED.  IN FACT...ETA
MOS GOES FOR LIKELY POPS TONIGHT.  JUST DO NOT SEE THE SUPPORT TO
JUSTIFY SUCH POPS.  STILL...SHORTWAVE MOVING THROUGH IL/IN COULD
PROVIDE SOME PRECIP...ESPECIALLY TO NORTHERN SECTIONS...AND ENOUGH
MOISTURE/VERTICAL MOTION TO PUT IN A SLIGHT CHANCE OVERNIGHT ACROSS
THE SOUTH. SOME LIGHT FOG POSSIBLE BUT NOT ENOUGH TO MENTION IN
ZONES TONIGHT.

RELATIVE LULL IN ACTIVITY TOMORROW MORNING AS WARM ADVECTION SLOWS.
AIRMASS BECOMES DECENTLY UNSTABLE DURING THE AFTERNOON WITH CAPES
EXCEEDING 2000 J/KG.  ALSO...MODELS AGREE THAT FRONTAL BOUNDARY TO
THE NORTH WILL SINK TOWARD THE REGION TOMORROW AFTERNOON AND
EVENING...PROVIDING MORE FOCUSING IN NORTHERN AREAS.  WENT WITH
30-40 POPS UP NORTH...AND SLIGHT CHANCE SOUTH OF I-64. WITH WARMING
HEIGHTS AND LITTLE IN THE WAY OF SHEAR...SEVERE THREAT LOOKS
MINIMAL.

FRONT WILL GET CLOSE TO PKB TOMORROW EVENING BEFORE LIFTING BACK
NORTHWARD THROUGH FRIDAY.  PRECIP COVERAGE DIMINISHES THURSDAY NIGHT
WITH LOSS OF HEATING.  THINK FRIDAY MAY END UP BEING MOSTLY A WARM
SECTOR DAY...ALTHOUGH SOUNDINGS NOT SHOWING MUCH IN THE WAY OF A CAP
AT THIS POINT.  WILL HOLD ON TO SLIGHT CHANCE POPS FOR NOW...BUT MAY
NEED TO EVALUATE THIS AGAIN LATER ON.

FOR TEMPERATURES...GENERALLY RAN WITH AN MAV/FWC BLEND THROUGH THE
PERIOD.  THINK MAV IS A BIT TOO WARM TOMORROW GIVEN CLOUDS AND
PROXIMITY OF FRONT.  WENT CONSERVATIVE ON TEMPERATURES FRIDAY.
COULD SEE 90 OR ABOVE IN MANY AREAS IF CLOUD COVER IS A BIT LESS
THAN EXPECTED.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 145 PM EDT WED AUG 18 2004

LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...

THE GFS CONTINUES TO BE FASTER THAN THE ETA WITH THE FRONTAL SYSTEM
OVER THE WEEKEND. WHILE OTHER MEDIUM RANGE MODELS GENERALLY SUPPORT
THE FASTER GFS TO SOME DEGREE...WILL TAKE A BLEND OF THE TWO MODELS
FOR FRONTAL TIMING AS THE GFS...DUE TO FEEDBACK PROBLEMS...CONTINUES
TO BE TOO STRONG WITH THE MAIN SURFACE LOW THAT DRIVES THE FRONT
THROUGH.

THIS SCENARIO WILL BRING THE MAIN BAND OF PRECIP ACROSS THE REGION
VERY LATE FRIDAY NIGHT AND SATURDAY. SINCE THE MAIN SURFACE LOW WILL
TRACK TO THE NORTH OF THE REGION ACROSS NORTHERN OHIO ON
SATURDAY...ANY PROLONGED HEAVY RAIN FOR FLOODING POTENTIAL IS
EXPECTED TO REMAIN NORTH OF OUR REGION. HOWEVER...WE DO EXPECT A
DECENT AMOUNT OF RAINFALL ASSOCIATED WITH THE FRONT ON SATURDAY.

CANADIAN HIGH PRESSURE WILL BUILD IN SUNDAY AND DOMINATE THROUGH
MONDAY. THIS WILL BRING IN DRIER AND MUCH COOLER AIR LATER SATURDAY
NIGHT AND SUNDAY...BUT WITH SUNSHINE RETURNING IN STRENGTH BY
MONDAY...EXPECT A WARMING TREND EARLY NEXT WEEK.

AS THE HIGH MOVES EAST OF THE REGION...MOISTURE AND INSTABILITY WILL
INCREASE ON SOUTHERLY WINDS ALONG WITH DIURNAL CONVECTION TUESDAY
AND WEDNESDAY. BUT NO ORGANIZED WEATHER SYSTEM IS SHOWN BY THE
MODELS FOR AT LEAST THE EARLY TO MID PART OF NEXT WEEK.

MAV/MEX TEMPERATURE GUIDANCE LOOKS REASONABLE AND GENERALLY
FOLLOWED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&

SHORT TERM...TRM
LONG TERM...JMV
AVIATION...TRM
Hazardous weather outlook, Aug 18, 3:20 AM EST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
420 AM EDT WED AUG 18 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-191000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON...
CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH...
ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON...
GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE...
HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON...
MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON...
PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY...
RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE...
SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH...
WEST UNION...WESTON...WILLIAMSON AND WINFIELD
420 AM EDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Pittsburgh radar (KPBZ), 131 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
August 18, 9:35 PM EST
Where
Washington County, 2 mi N of New Matamoras
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.550, -81.067

Penny size hail fell near the Monroe County line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415660.